Hail, Lincoln
- When
- June 4, 11:30 AM MST to 11:35 AM MST
- Where
- Lincoln County, 4.97 mi SSW of Nogal
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.490, -105.730
Nickel size hail reported near Bonito Lake.
A stagnant upper level low pressure system over southern California continued to generate an extended pattern conducive to severe weather over eastern New Mexico on June 4, 2019. Abundant low level moisture in place over eastern New Mexico interacted with afternoon heating and strong instability to produce another round of scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A stagnant upper level low pressure system over southern California continued to generate an extended pattern conducive to severe weather over eastern New Mexico on June 4, 2019. Abundant low level moisture in place over eastern New Mexico interacted with afternoon heating and strong instability to produce another round of scattered showers and thunderstorms. Showers and thunderstorms developed during the early afternoon over the Rio Grande Valley and nearby central mountain chain before spreading east into the high plains of eastern New Mexico through the afternoon. The area around Lincoln and Chaves counties were hammered once again with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 4, 10:48 AM MST, 42 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1148 AM MDT Tue Jun 4 2019 .AVIATION... 18Z TAF CYCLE Slow moving upper-level closed low over far northwest Mexico will result in another round of showers and thunderstorms are expected this afternoon and evening, especially in central and eastern NM. The highest confidence for potential impacts from strong to severe storms is at KLVS for the late afternoon, then at KTCC/KROW during the early evening. Kept targeted TEMPO groups to capture the best threat window. Additionally, east to southeast winds are likely again for KABQ and KSAF after 00z before diminishing later tonight. Upper low moves overhead Wed for an early round of scattered to numerous showers and storms, some of which will likely be strong to severe. 33 && .PREV DISCUSSION...258 AM MDT Tue Jun 4 2019... .SYNOPSIS... The threat of severe weather remains today across the southeastern quarter of the state, with isolated strong to severe storms still possible over central and northeastern New Mexico. A Pacific storm system will slowly pass over New Mexico Wednesday, producing slow moving showers and thunderstorms. Localized heavy rainfall with minor flooding will be possible in some spots Wednesday afternoon as a result. Daytime highs will be 10 to 15 degrees below normal. Conditions dry out and warm up Thursday through the weekend with showers and cooler temperatures lingering across the northeast quarter of the state Thursday. && .DISCUSSION... Today...A 577dm H5 upper low continues to slowly progress into the desert southwest with surface Gulf moisture advecting back into central NM and portions of southwest NM this morning. Afternoon convection will once again favor the central mountain chain at first before shifting over eastern NM later in the evening. The NAM12 shows sfc based CAPE remaining in the 2000-3000 J/kg range focused over southeastern NM, however 0-6km bulk shear has come down a bit relative to recent days. The threat of severe weather will be focused where the higher CAPE values are as a result with a marginal risk for severe weather across central and northeastern NM. Higher Td's across the west won't last long before being scoured out from southwest flow aloft, allowing for a greater potential for dry- thunderstorms in the afternoon. Evening convection across the east will likely push back east canyon winds through ABQ again tonight. Wednesday-Thursday...The upper low moves squarely over NM Wednesday, filling a bit to 580dm. More widespread showers and storms will cover the forecast area as a result, however storm motions will be much slower; oozing east-to-west north of I-40 and west-to-east south of I-40. This will increase the potential for locally heavy rainfall and even localized minor flooding problems in areas that have been rain soaked in recent days. Daytime highs continue to trend down Wednesday, now 10-15F below normal area wide. The upper low slowly exits into the TX/OK Panhandle region Thursday with warmer temperatures and drier weather across the west. Cooler and wetter weather lingers over the northern mountains and northeastern plains, including Clayton to Raton. Friday-Weekend...A weak ridge slides into the region Friday with drier and warmer weather on tap. Daytime highs trend above normal across the east, with near normal highs across the western half of the state. Roswell will have a shot at seeing the year's first 100F Saturday, with ABQ potentially seeing the year's first 90F this weekend. 24/RJH && .FIRE WEATHER... The risk for critical fire weather conditions remains low through the next several days. A very slow-moving upper low will keep an unsettled weather pattern over much of NM through Wed, and across the north and east on Thurs. The only concern will be a threat for wet-dry storms along/west of the Continental Divide this afternoon. Otherwise, RH in central and eastern NM will remain elevated with excellent overnight recovery. A warming and drying trend will commence across western NM Thurs, spreading eastward for Fri and Sat as a low amplitude ridge shifts across the state. A backdoor cold front will slide southward thru the eastern plains on Sunday. There is considerable differences on how strong and the amount of real estate this feature will claim. Current forecast favors the NBM solution until a clearer signal is identified. Regardless; cooler temps, higher RH and increased PoPs will be favored in the wake of this front early next week, mainly along and east of the central mountains. DPorter && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 54
Hazardous Weather Outlook National Weather Service Albuquerque NM 321 AM MDT Tue Jun 4 2019 NMZ501>540-051100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 321 AM MDT Tue Jun 4 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening over southeastern New Mexico where large hail, damaging winds, frequent lightning, and potentially a tornado are possible. There is also a marginal risk of severe thunderstorms this afternoon over southwest, central, and northeastern New Mexico where frequent lightning, large hail, and damaging winds are possible. The focus for thunderstorms will shift focus from central New Mexico in the afternoon to eastern New Mexico in the evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The upper low responsible for Tuesday's severe weather will slowly shift over New Mexico Wednesday. This will produce more widespread showers and thunderstorms. Storm motions will be rather slow increasing the likelihood for locally heavy rainfall and flooding. A more typical hot June weather pattern is in store for the state Friday through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today for eastern and central New Mexico due to severe weather. To report severe weather you can reach the National Weather Service at 1-888-386-7637 or by posting to Twitter with #nmwx or visiting the Albuquerque Facebook page. 24
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
815 AM MDT TUE JUN 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL PICACHO 33.35N 105.14W
06/01/2019 E1.00 INCH LINCOLN NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201902296
DAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
820 AM MDT TUE JUN 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL PICACHO 33.35N 105.14W
06/03/2019 E1.25 INCH LINCOLN NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201902297
DAKSpecial Weather Statement National Weather Service Albuquerque NM 1208 PM MDT Tue Jun 4 2019 NMZ506-507-041900- West Central Mountains-West Central Highlands- 1208 PM MDT Tue Jun 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA COUNTY UNTIL 100 PM MDT... At 1207 PM MDT, Doppler radar was tracking a strong thunderstorm over McCartys, or 10 miles southeast of Grants, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cubero, McCartys, Skyline-Ganipa, San Fidel, San Mateo, Acomita, North Acomita Village, Acomita Lake, Seboyeta and Encinal. This includes Interstate 40 between Mile Markers 88 and 104. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3497 10763 3507 10781 3536 10764 3521 10737 TIME...MOT...LOC 1807Z 214DEG 17KT 3509 10767 54
Special Weather Statement
National Weather Service Albuquerque NM
1223 PM MDT Tue Jun 4 2019
NMZ507-508-041900-
Southwest Mountains-West Central Highlands-
1223 PM MDT Tue Jun 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO COUNTY UNTIL
100 PM MDT...
At 1222 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of National Radio Astronomy Observatory, or 21 miles
northeast of Datil, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Alamo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3446 10755 3447 10753 3450 10753 3451 10752
3453 10753 3457 10752 3458 10749 3461 10747
3452 10720 3417 10743 3424 10763
TIME...MOT...LOC 1822Z 202DEG 18KT 3428 10750
54The Holloman AFB radar (KHDX), 59 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
6 hail. Local standard time, as filed.
Nickel size hail reported near Bonito Lake.
Quarter size hail was reported northeast of Bonito Lake.
Hail up to the size of ping pong balls fell near Elk.
Hail up to the size of half dollars covered U.S. 82.
Hail up to the size of ping pong balls fell several miles northeast of Dunken.
Hail up to two inches in diameter fell a few miles north of Dunken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817738, 817739, 817740, 817741, 817742, 817743.